Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Fractional isoperimetric inequalities
and subgroup distortion


Author: Martin R. Bridson
Journal: J. Amer. Math. Soc. 12 (1999), 1103-1118
MSC (1991): Primary 20F32, 20F10, 20F05
DOI: https://doi.org/10.1090/S0894-0347-99-00308-2
Published electronically: June 9, 1999
MathSciNet review: 1678924
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that there exist infinitely many non-integers $r>2$ such that the Dehn function of some finitely presented group is $\simeq n^r$. Explicit examples of such groups are constructed. For each rational number $s\ge 1$ pairs of finitely presented groups $H\subset G$ are constructed so that the distortion of $H$ in $G$ is $\simeq n^s$.


References [Enhancements On Off] (What's this?)

  • 1. J. M. Alonso, Inégalités isopérimétriques et quasi-isométries, C. R. Acad. Sci. Paris 311 (1990), 761-764. MR 91k:57004
  • 2. M. R. Bridson, On the geometry of normal forms in discrete groups, Proc. London Math. Soc. (3) 67 (1993), 596-616. MR 94g:20036
  • 3. M. R. Bridson, Combings of semidirect products and 3-manifold groups, J. Geom. and Functl. Anal. (GAFA) 3 (1993), 263-278. MR 94i:20065
  • 4. M. R. Bridson, Optimal isoperimetric inequalities for abelian-by-free groups, Topology 34 (1995), 547-564. MR 96h:20070
  • 5. M. R. Bridson, Asymptotic cones and polynomial isoperimetric inequalities, Topology 38 (1999), 543-554. CMP 99:07
  • 6. M. R. Bridson, Area versus diameter in van Kampen diagrams, in preparation.
  • 7. N. Brady and M. R. Bridson, There is only one gap in the isoperimetric spectrum, preprint, University of Oxford, 1998.
  • 8. M. R. Bridson and S. M. Gersten, The optimal isoperimetric inequality for torus bundles over the circle, Quart. J. Math. Oxford (2) 47 (1996), 1-25. MR 97c:20047
  • 9. G. Baumslag, C. F. Miller III, and H. Short, Isoperimetric inequalities and the homology of groups, Invent. Math. 113 (1993), 531-560. MR 95b:57004
  • 10. B. H. Bowditch, A short proof that a subquadratic isoperimetric inequality implies a linear one, Mich. J. Math. 42 (1995), 103-107. MR 96b:20046
  • 11. M. R. Bridson and Ch. Pittet, Isoperimetric inequalities for the fundamental groups of torus bundles over the circle, Geom. Dedicata 49 (1994), 203-219. MR 95c:20044
  • 12. S. M. Gersten, Isoperimetric and isodiametric functions of finite presentations, in Geometric Group Theory, vol. 1 (G. Niblo and M. Roller, eds.), LMS Lecture Note Series, vol. 181, Cambridge Univ. Press, 1993, 79-96. MR 94f:20066
  • 13. M. Gromov, Hyperbolic groups, in Essays in Group Theory (S. M. Gersten, ed.), MSRI series vol. 8, Springer Verlag, New York, 1987. MR 89e:20070
  • 14. M. Gromov, Asymptotic invariants of infinite groups, in Geometric Group Theory, vol. 2 (G. Niblo and M. Roller, eds.), LMS Lecture Note Series, vol. 182, Cambridge Univ. Press, 1993. MR 95m:20041
  • 15. S. M. Gersten and J. R. Stallings, Casson's idea about 3-manifolds whose universal cover is $\mathbb R^3$, Internat. J. Algebra Comput. 1 (1991), 395-406. MR 93b:57018
  • 16. R. C. Lyndon and P. E. Schupp, Combinatorial Group Theory, Springer Verlag, Berlin, Heidelberg, New York, 1977. MR 58:28182
  • 17. J. Mitchell, On Carnot-Carathéodory Metrics, J. Differential Geom. 21 (1985), 35-45. MR 87d:53086
  • 18. G. A. Niblo (ed.), GGT 1991 problem list, in Geometric Group Theory, vol. 1 (G.A. Niblo and M. Roller, eds.), LMS Lecture Note Series, vol. 181, Cambridge Univ. Press, 1993. MR 94c:20002
  • 19. A. Yu. Ol'shanskii, Hyperbolicity of groups with subquadratic isoperimetric inequalities, Internat. J. Algebra Comput. 1 (1991), 281-290. MR 93d:20067
  • 20. A. Yu. Ol'shanskii, On the distortion of subgroups of finitely presented groups, Mat. Sb. 188 (1997), 51-98. MR 99a:20038
  • 21. A. Yu. Ol'shanskii and M. V. Sapir, Length and area functions on groups and quasi-isometric Higman embeddings, Internat. J. Algebra Comput., to appear.
  • 22. P. Papasoglu, On the sub-quadratic isoperimetric inequality, in Geometric Group Theory (R. Charney, M. Davis, M. Shapiro, eds.), de Gruyter, Berlin, New York, 1995, 149-158. MR 96g:57002
  • 23. Ch. Pittet, Isoperimetric inequalities for homogeneous nilpotent groups, in Geometric Group Theory (R. Charney, M. Davis, M. Shapiro, eds.), de Gruyter, Berlin, New York, 1995, 159-164. MR 97a:20061
  • 24. M. Sapir, J-C. Birget and E. Rips, Isoperimetric and isodiametric functions of groups, preprint, Vanderbilt University, 1997.
  • 25. M. Shapiro and M. Stein, Some problems in geometric group theory, in Geometric Group Theory (R. Charney, M. Davis, M. Shapiro, eds.), de Gruyter, Berlin, New York, 1995, 183-186. MR 96e:20002

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 20F32, 20F10, 20F05

Retrieve articles in all journals with MSC (1991): 20F32, 20F10, 20F05


Additional Information

Martin R. Bridson
Affiliation: Mathematical Institute, 24–29 St. Giles’, Oxford OX1 3LB, Great Britain
Email: bridson@maths.ox.ac.uk

DOI: https://doi.org/10.1090/S0894-0347-99-00308-2
Keywords: Dehn function, isoperimetric inequality, subgroup distortion
Received by editor(s): December 23, 1996
Received by editor(s) in revised form: March 29, 1999
Published electronically: June 9, 1999
Additional Notes: This work was supported in part by NSF grant DMS-9401362 and an EPSRC Advanced Fellowship.
Dedicated: For John Stallings on his 60th birthday
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society